Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 156, NWS Aberdeen, SD

August 3, 2012Campbell County, Corson County, Walworth County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 3, 2012, 2:41 PM CDT for Campbell County, Corson County, Walworth County, South Dakota. It was in force for 64 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2012, 2:41 PM CDT (19:41 UTC)
Expired
Aug 3, 2012, 3:45 PM CDT
In force
64 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Campbell County, SD, Corson County, SD, Walworth County, SD

The radar

The Bismarck radar (KBIS), 124 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 3:00 PM CDTHAIL 2.57 Nw Selby, SDCROP DAMAGE FROM HAIL - NSSL SHAVE REPORT
Aug 3, 3:05 PM CDTHAIL 1.51 E Glenham, SDNSSL SHAVE REPORT
Aug 3, 3:13 PM CDTHAIL 0.710 Ssw Mound City, SD
Aug 3, 3:18 PM CDTHAIL 1.256 Nw Selby, SDHEAVY RAIN
Aug 3, 3:20 PM CDTHAIL 1Glenham, SDGLENHAM FIRE DEPARTMENT REPORTED QUARTER SIZED HAIL
Aug 3, 3:30 PM CDTHAIL 14 Nnw Glenham, SDNSSL SHAVE REPORT
Aug 3, 3:30 PM CDTHAIL 1.57 Nnw Selby, SDMINOR CROP DAMAGE - NSSL SHAVE REPORT
Aug 3, 3:30 PM CDTHAIL 2.56 Nw Selby, SDCROP AND ROOF DAMAGE - NSSL SHAVE REPORT
Aug 3, 3:35 PM CDTHAIL 16 Ne Glenham, SDNSSL SHAVE REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 2:14 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

675 
WUUS53 KABR 031941
SVRABR
SDC021-031-129-032045-
/O.NEW.KABR.SV.W.0156.120803T1941Z-120803T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
241 PM CDT FRI AUG 3 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  EAST CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 345 PM CDT/245 PM MDT/

* AT 239 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 6
  MILES NORTHEAST OF MOBRIDGE...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUND CITY AROUND 320 PM CDT...
  HERREID AROUND 330 PM CDT...

THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 214 AND 237.

THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 191 AND 201.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4595 10012 4559 9975 4551 10039 4563 10054
TIME...MOT...LOC 1941Z 235DEG 20KT 4561 10035
WIND...HAIL <50MPH 1.00IN

$$
SD
1 follow-up statement
603 
WWUS53 KABR 032001
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
301 PM CDT FRI AUG 3 2012

SDC031-032011-
/O.CAN.KABR.SV.W.0156.000000T0000Z-120803T2045Z/
CORSON SD-
201 PM MDT FRI AUG 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CORSON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE
WARNED AREA.

LAT...LON 4554 10022 4551 10039 4562 10035 4595 10012
      4559 9975
TIME...MOT...LOC 2001Z 263DEG 20KT 4556 10018

$$

SDC021-129-032045-
/O.CON.KABR.SV.W.0156.000000T0000Z-120803T2045Z/
CAMPBELL SD-WALWORTH SD-
301 PM CDT FRI AUG 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WALWORTH AND CENTRAL CAMPBELL COUNTIES UNTIL 345 PM CDT...

AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.  THIS
STORM WAS LOCATED NEAR GLENHAM...OR 9 MILES NORTHWEST OF SELBY...
MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUND CITY AND HERREID AROUND 320 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND LARGE DESTRUCTIVE HAIL CAPABLE OF
PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4554 10022 4551 10039 4562 10035 4595 10012
      4559 9975
TIME...MOT...LOC 2001Z 263DEG 20KT 4556 10018
WIND...HAIL <50MPH 1.75IN

$$
SD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 12:42 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 3, 12:42 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1242 PM CDT FRI AUG 3 2012

.UPDATE...
SEE BELOW FOR AN UPDATED AVIATION DISCUSSION FOR THE 18Z TAFS.

STILL WATCHING COLD FRONT WHICH WILL MOVE THROUGH THE REGION
TODAY...LIKELY PRODUCING STRONG TO SEVERE STORMS LATER THIS
AFTERNOON OVER THE EASTERN HALF OF THE CWA. MADE SOME CHANGES TO
SKY GRIDS BASED ON CURRENT SATELLITE TRENDS. MOSTLY SUNNY SKIES
THIS MORNING BUT CLOUDS WILL INCREASE THROUGH THE DAY...ESPECIALLY
OVER NORTHERN SD WHERE LOW CLOUDS ARE ALREADY STREAMING INTO
CORSON COUNTY WITHIN LOW LEVEL COLD AIR ADVECTION. REMOVED POPS
FOR THE LATE MORNING HOURS AS IT APPEARS ANY ACTIVITY WILL HOLD
OFF UNTIL THE AFTERNOON HOURS. CURRENT HIGHS APPEAR ON TRACK BUT A
LOW CONFIDENCE FORECAST IN ACTUAL NUMBERS. WITH LOWER CLOUDS AND
COLD AIR ADVECTION OVER THE NORTHWEST COUNTIES...TRICKY FORECAST
HERE. NICE WARM UP STILL EXPECTED OVER THE EASTERN CWA...BUT IF
STORMS FIRE BY MID TO LATE AFTERNOON...CLOUD COVER FROM THIS
ACTIVITY COULD KEEP TEMPS DOWN A TOUCH. WILL LIKELY NEED
ADDITIONAL FORECAST UPDATES THROUGH THE DAY AS THINGS EVOLVE.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH SUNDAY
EXPECT ELEVATED SHOWERS AND THUNDERSTORMS TO CONTINUE ACROSS THE
SOUTHEAST CWA THIS MORNING AND INCREASE IN AREAL COVERAGE DUE TO
STRONG WARM AIR ADVECTION AND SHORTWAVE ENERGY AHEAD OF THE MAIN
UPPER TROUGH. TEMPERATURES WILL BE TRICKY TODAY WITH CLOUD COVER
ACROSS THE REGION. 850 TEMPS WILL RISE TO 20 C OR GREATER ACROSS
THE SOUTHERN AND EASTERN CWA...BUT EXPECT CLOUD COVER WILL LIMIT
TEMPERATURE RISE THIS AFTERNOON.

THE MAIN FORECAST CHALLENGE WILL COME THIS AFTERNOON AS THE MAIN
UPPER TROUGH WILL MOVE INTO THE REGION WITH A 90 KT JET STREAK
ROUNDING THE BASE OF THE TROUGH. THE COLD FRONT WILL WORK ITS WAY
ACROSS THE CWA DURING PEAK HEATING HOURS TODAY. THERE ARE STILL
MINOR MODEL DIFFERENCES IN TIMING OF THE FRONT...BUT THE CENTRAL
AND EASTERN CWA WILL HAVE THE BEST CHANCE FOR SEVERE STORMS. STEEP
MID LEVEL LAPSE RATES...ML CAPE VALUES IN THE 2000-3000 J/KG RANGE
/PERHAPS SLIGHTLY OVERDONE WITH AREA CLOUD COVER/...0-6 KM SHEAR
VALUES OF 40 TO 50 KTS...AND 0-1 KM SHEAR VALUES 20 TO 30 KTS
ACROSS THE NORTHEAST...WILL BE A VERY FAVORABLE ENVIRONMENT FOR
SEVERE STORMS WITH LARGE HAIL...STRONG WINDS...AND TORNADOES
POSSIBLE. ALONG WITH ALL OF THIS...PWAT VALUES WILL BE IN THE 1.5
TO 2.0 INCH RANGE...WARRANTING A MENTION OF HEAVY RAIN AS WELL.
EXPECT THAT THE FRONT AND MAIN PRECIPITATION CHANCES WILL BE OUT
OF THE REGION BY 06Z.

HIGH PRESSURE MOVES IN FOR THE REMAINDER OF THE PERIOD. WITH
COOLING TEMPERATURES ALOFT...STEEP LAPSE RATES WILL ALLOW FOR
SHOWERS ACROSS THE NORTHERN AND NORTHEASTERN CWA SATURDAY. HIGH
TEMPERATURES WILL BE MUCH COOLER SATURDAY...BUT WILL RISE TO NEAR
NORMAL ON SUNDAY.

.LONG TERM...MONDAY THROUGH FRIDAY

FROM WHAT CAN BE GLEANED FROM AVAILABLE MODEL DATA...IT APPEARS
THAT LITTLE TO NO CHANGE IS NEEDED RIGHT NOW FOR THE EXTENDED. THE
UPPER LEVEL RIDGE AXIS STARTS OUT POSITIONED WEST OF THIS CWA BACK
OVER THE ROCKIES AND ALONG THE FRONT RANGE. OVER A SEVERAL DAY
PERIOD...THE RIDGE AXIS IS FORECAST TO GRADUALLY SHIFT EAST TOWARD
THE WESTERN/CENTRAL DAKOTAS BY THE END OF THE PERIOD.

HOWEVER...WITH THE CWA POSITIONED ON THE BACKSIDE OF THE RIDGE
AXIS /NW FLOW ALOFT/...IT DOES APPEAR THAT A COUPLE OF BACKDOOR
COLD FROPAS AND ASSOCIATED WEAK-TRANSIENT SHORTWAVE TROFS TRY TO
WORK DOWN FROM THE NORTH/NORTHWEST...ONE MONDAY/MONDAY NIGHT AND
THEN A SECOND FROPA TRIES TO WORK DOWN INTO THIS AREA THURSDAY
NIGHT/FRIDAY. WILL TRY AND MIGRATE POPS TO THOSE TIME PERIODS AS
MUCH AS POSSIBLE.

TEMPERATURE-WISE...THE COOLEST READINGS DO APPEAR TO SHOW UP
EARLIER IN THE PERIOD...AND THEN GRADUALLY TREND WARMER RIGHT
THROUGH MID-WEEK. HOWEVER...WHENEVER THE SECOND /ILL-TIMED/ COLD
FROPA GETS DOWN THROUGH THIS CWA LATE IN THE WEEK...IT SHOULD
BRING A BIT OF RELIEF TEMPERATURES WITH SLIGHTLY COOLER/DRIER AIR
SLOWLY SINKING INTO THE CWA. TEMPERATURES IN THE OUT PERIODS WILL
VARY FROM NEAR NORMAL TO SEVERAL DEGREES ABOVE NORMAL THROUGHOUT
THE PERIOD.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL. SHOWERS AND THUNDERSTORMS WILL
DEVELOP ALONG AND AHEAD OF A COLD FRONT TRACKING ACROSS THE
AREA...MAINLY THIS AFTERNOON AND INTO THE EVENING. SUB-VFR CIGS
AND VSBYS ARE POSSIBLE WITH THE STRONGER STORMS...WITH THE BEST
CHANCE FOR STRONG TO SEVERE STORMS OVER THE EASTERN HALF OF THE
AREA...INCLUDING KABR AND KATY. HEAVY RAIN...RATHER LARGE
HAIL...DAMAGING STRONG WINDS AND PERHAPS EVEN A TORNADO OR TWO
COULD OCCUR NEAR OR WITHIN AIRPORT AIRSPACE. SOUTHERLY WINDS AHEAD
OF THE COLD FROPA WILL INCREASE INTO THE 15 TO 25 MPH
RANGE...WHILE WINDS BEHIND THE FROPA SHIFT AROUND TO THE
NORTHWEST.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...TMT
SHORT TERM...SERR
LONG TERM...DORN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 3, 4:14 AM CDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
414 AM CDT FRI AUG 3 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-040915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
414 AM CDT FRI AUG 3 2012 /314 AM MDT FRI AUG 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE ACROSS THE
REGION THIS AFTERNOON. THERE IS THE CHANCE FOR SHOWERS AND
THUNDERSTORMS TO DEVELOP AHEAD OF THE FRONT EARLY ON...BUT SEVERE
STORMS ARE MOST LIKELY ACROSS NORTH CENTRAL AND EASTERN SOUTH
DAKOTA...AS WELL AS WEST CENTRAL MINNESOTA THIS AFTERNOON AND
EVENING. LOCALLY HEAVY RAIN...LARGE HAIL...STRONG WINDS...AND
TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FEW RAIN SHOWERS ARE POSSIBLE ON SATURDAY...BUT OTHERWISE HIGH
PRESSURE AND DRY CONDITIONS WILL PREVAIL THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON.

SERR

In the hours before

Local storm report, Aug 3, 2:27 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
227 PM CDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             5 W MOBRIDGE            45.54N 100.54W
08/03/2012  E0.70 INCH       CORSON             SD   PUBLIC

&&

EVENT NUMBER ABR1200331

TMK
Local storm report, Aug 3, 2:39 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
239 PM CDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             2 NW MOBRIDGE           45.56N 100.47W
08/03/2012  E1.00 INCH       WALWORTH           SD   TRAINED SPOTTER

            SPOTTER REPORT OF QUARTER SIZED HAIL NEAR MOBRIDGE

&&

EVENT NUMBER ABR1200332

TROGDON

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:01 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth44 min
Aug 3, 3:05 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth55 min
Aug 3, 3:40 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Spink65 min
Aug 3, 3:56 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth64 min
Aug 3, 4:21 PM CDTTornado WarningABREdmunds24 min
Aug 3, 4:35 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk25 min
Aug 3, 4:43 PM CDTTornado WarningABREdmunds, Faulk26 min
Aug 3, 4:44 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Spink61 min
Aug 3, 4:54 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson51 min
Aug 3, 5:17 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde, Spink58 min
Aug 3, 5:34 PM CDTSevere Thunderstorm WarningABRBrown, Clark, Day, McPherson, Marshall, Spink56 min
Aug 3, 5:40 PM CDTTornado WarningABRSpink50 min
Aug 3, 5:53 PM CDTSevere Thunderstorm WarningABRClark, Day, Hand, Spink67 min
Aug 3, 6:25 PM CDTAreal Flood AdvisoryABRSpink3 hr
Aug 3, 6:35 PM CDTSevere Thunderstorm WarningABRBrown, Clark, Codington, Day, Hamlin, Spink25 min
Aug 3, 6:53 PM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Deuel, Grant, Hamlin67 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.